Alert archive / California / Beach Hazards Statements in 2013

Beach Hazards Statement 14, NWS San Francisco Bay Area, CA

November 26, 20136 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Nov 26, 2013, 4:05 AM PST for 6 counties in California. It took effect at Nov 28, 2013, 6:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2013, 4:05 AM PST (12:05 UTC)
In effect from
Nov 28, 2013, 6:00 AM PST
Expired
Nov 28, 2013, 4:00 PM PST
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2013-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2013-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WHUS46 KMTR 261205
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
405 AM PST TUE NOV 26 2013

...LARGER THAN NORMAL WAVES EXPECTED ON THANKSGIVING DAY...

LARGE NORTHWEST SWELLS WILL APPROACH THE CALIFORNIA COAST ON
THURSDAY. ALTHOUGH THE LARGEST SWELLS WILL REMAIN OFFSHORE THERE
WILL BE LARGER THAN NORMAL SURF ALONG THE BEACHES ALONG WITH
POSSIBLE SNEAKER WAVES AND RIP CURRENTS.

CAZ006-505-509-529-530-271215-
/O.NEW.KMTR.BH.S.0014.131128T1400Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
405 AM PST TUE NOV 26 2013

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A BEACH HAZARDS STATEMENT WHICH IS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY AFTERNOON.

* LOCATION...THE NORTHERN AND CENTRAL CALIFORNIA COAST FROM SONOMA
  COUNTY TO SOUTHERN MONTEREY COUNTY

* TIMING...THURSDAY

* IMPACTS...LARGE SURF...POSSIBLE SNEAKER WAVES AND STRONG RIP
  CURRENTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...PEOPLE WALKING ALONG THE
BEACH FOR THE HOLIDAY SHOULD BE AWARE FOR LARGER THAN NORMAL
WAVES CAPABLE OF PRODUCING SNEAKER WAVES OR RIP CURRENTS WHICH CAN
SWEEP A PERSON OUT TO SEA. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
5 follow-up statements
837 
WHUS46 KMTR 271154
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
354 AM PST WED NOV 27 2013

...LARGER THAN NORMAL WAVES EXPECTED ON THANKSGIVING DAY...

LARGE NORTHWEST SWELLS WILL APPROACH THE CALIFORNIA COAST ON
THURSDAY. SWELLS ARE EXPECTED TO BUILD TO 8 TO 10 FEET ON THURSDAY
WHICH WILL TRANSLATE INTO LARGER THAN NORMAL SURF ALONG THE
BEACHES.

CAZ006-505-509-529-530-272000-
/O.CON.KMTR.BH.S.0014.131128T1400Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
354 AM PST WED NOV 27 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY AFTERNOON...

* LOCATION...THE NORTHERN AND CENTRAL CALIFORNIA COAST FROM 
  SONOMA COUNTY TO SOUTHERN MONTEREY COUNTY 

* TIMING...THURSDAY

* IMPACTS...LARGE SURF...POSSIBLE SNEAKER WAVES AND STRONG RIP 
  CURRENTS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...PEOPLE VENTURING NEAR THE
OCEAN FOR THE HOLIDAY SHOULD BE ALERT FOR LARGER THAN NORMAL
WAVES CAPABLE OF PRODUCING SNEAKER WAVES OR RIP CURRENTS WHICH CAN
SWEEP A PERSON OUT TO SEA.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
036 
WHUS46 KMTR 271842
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1042 AM PST WED NOV 27 2013

...LARGER THAN NORMAL WAVES EXPECTED ON THANKSGIVING DAY...

LARGE NORTHWEST SWELLS WILL APPROACH THE CALIFORNIA COAST ON
THURSDAY. SWELLS ARE EXPECTED TO BUILD TO 8 TO 10 FEET ON
THURSDAY WHICH WILL TRANSLATE INTO LARGER THAN NORMAL SURF ALONG
THE BEACHES.

CAZ006-505-509-529-530-281845-
/O.CON.KMTR.BH.S.0014.131128T1400Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1042 AM PST WED NOV 27 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY AFTERNOON...

* LOCATION...THE NORTHERN AND CENTRAL CALIFORNIA COAST FROM SONOMA
  COUNTY TO SOUTHERN MONTEREY COUNTY.

* TIMING...THURSDAY MORNING INTO THE AFTERNOON HOURS.

* IMPACTS...LARGE SURF...POSSIBLE SNEAKER WAVES AND STRONG RIP 
  CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...PEOPLE VENTURING NEAR THE
OCEAN FOR THE HOLIDAY SHOULD BE ALERT FOR LARGER THAN NORMAL
WAVES CAPABLE OF PRODUCING SNEAKER WAVES OR RIP CURRENTS WHICH
CAN SWEEP A PERSON OUT TO SEA.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
286 
WHUS46 KMTR 280552
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
952 PM PST WED NOV 27 2013

...LARGER THAN NORMAL WAVES EXPECTED ON THANKSGIVING DAY...

LARGE WESTERLY SWELLS WILL APPROACH THE CALIFORNIA COAST ON
THURSDAY. SWELLS ARE EXPECTED TO BUILD TO 8 TO 10 FEET BY THURSDAY
MORNING WHICH WILL TRANSLATE INTO LARGER THAN NORMAL SURF ALONG
THE BEACHES.

CAZ006-505-509-529-530-281800-
/O.CON.KMTR.BH.S.0014.131128T1400Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
952 PM PST WED NOV 27 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST
THURSDAY THROUGH THURSDAY AFTERNOON...

* LOCATION...THE NORTHERN AND CENTRAL CALIFORNIA COAST FROM 
  SONOMA COUNTY TO SOUTHERN MONTEREY COUNTY. 

* TIMING...THURSDAY MORNING INTO THE AFTERNOON HOURS.

* IMPACTS...LARGE SURF...POSSIBLE SNEAKER WAVES AND STRONG RIP 
  CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...PEOPLE VENTURING NEAR THE
OCEAN ON THANKSGIVING SHOULD BE ALERT FOR LARGER THAN NORMAL
BREAKING WAVES CAPABLE OF PRODUCING SNEAKER WAVES OR RIP CURRENTS
WHICH CAN SWEEP A PERSON OUT TO SEA.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
852 
WHUS46 KMTR 281745
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
945 AM PST THU NOV 28 2013

...LARGER THAN NORMAL WAVES EXPECTED ON THANKSGIVING DAY...

LARGE WESTERLY SWELLS WILL CONTINUE TO MOVE THROUGH THE COASTAL
WATERS TODAY. SWELLS ARE EXPECTED TO RANGE BETWEEN 8 TO 10 FEET AT
15 SECONDS WHICH WILL TRANSLATE INTO LARGER THAN NORMAL SURF AND A
HIGH POTENTIAL FOR BEACH HAZARDS ALONG THE BEACHES.

CAZ006-505-509-529-530-290000-
/O.CON.KMTR.BH.S.0014.000000T0000Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
945 AM PST THU NOV 28 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* LOCATION...THE NORTHERN AND CENTRAL CALIFORNIA COAST FROM 
  SONOMA COUNTY TO SOUTHERN MONTEREY COUNTY. 

* TIMING...THURSDAY MORNING INTO THE AFTERNOON HOURS.

* IMPACTS...LARGE SURF...POSSIBLE SNEAKER WAVES AND STRONG RIP 
  CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...PEOPLE VENTURING NEAR THE
OCEAN THIS THANKSGIVING SHOULD BE ALERT FOR LARGER THAN NORMAL
BREAKING WAVES CAPABLE OF PRODUCING SNEAKER WAVES OR RIP CURRENTS
WHICH CAN SWEEP A PERSON OUT TO SEA.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
362 
WHUS46 KMTR 282359
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
359 PM PST THU NOV 28 2013


CAZ006-505-509-529-530-290100-
/O.EXP.KMTR.BH.S.0014.000000T0000Z-131129T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
359 PM PST THU NOV 28 2013

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM PST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA IS
ALLOWING THE BEACH HAZARDS STATEMENT TO EXPIRE.

NORTHWESTERLY SWELL HEIGHTS AND PERIODS ARE EXPECTED TO PROGRESSIVELY
DIMINISH DURING THE EVENING AND OVERNIGHT HOURS. THIS WILL RESULT
IN A DECREASED THREAT OF SIGNIFICANTLY LARGER THAN NORMAL
SURF...SNEAKER WAVES OR STRONG RIP CURRENTS. NONETHELESS...WHILE
ON THE BEACH BE SURE TO ALWAYS KEEP YOUR EYES ON THE OCEAN.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 26, 3:22 AM PST, 43 minutes earlier.

Area forecast discussion, Nov 26, 3:22 AM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
322 AM PST TUE NOV 26 2013

.DISCUSSION...AS OF 3:22 AM PST TUESDAY...TEMPERATURES ARE RUNNING
SLIGHTLY WARMER THIS MORNING COMPARED TO YESTERDAY...MAINLY DUE TO
INCREASING HIGH CLOUDS COMING IN FROM THE WEST. WEATHER WILL
REMAIN TRANQUIL TODAY WITH FILTERED SUNSHINE UNDER HIGH LEVEL
CIRRUS DECK. NONETHELESS EXPECT COMFORTABLE AFTERNOON READINGS IN
THE 60S ACROSS THE ENTIRE DISTINCT WITH PERHAPS 1-3 DEGREE COOLING TREND.

MODEL CROSS SECTIONS CLEARLY SHOW MID AND HIGH LEVEL CLOUDS
STAYING IN PLACE AGAIN TONIGHT AHEAD OF INCOMING UPPER TROUGH.
THIS WILL PREVENT ANY WIDESPREAD FROST/FREEZE CONCERNS ONCE AGAIN
WITH MOST AREAS COOLING INTO THE 40S EXCEPT SOME 30S ACROSS THE
INLAND WIND PROTECTED VALLEYS. LOOKS LIKE GOOD PRE-THANKSGIVING
TRAVEL WEATHER ACROSS THE BAY AREA AND ENTIRE STATE ON WEDS. THE
INCOMING LOW WILL SLOW DOWN AND TAKE AIM TOWARDS POINT CONCEPTION.
ALSO NOT EXPECTING WIDESPREAD TULE FOG IN THE CENTRAL VALLEY NOR
LOW CIGS AT BAY AREA TERMINALS AT THIS TIME TO IMPACT TRAVEL
LOCALLY.

HAVE NOT MADE MANY CHANGES TO PREVIOUS FORECAST PACKAGE IN TERMS
OF SHOWER CHANCES LATE WEDS NIGHT INTO THANKSGIVING DAY. THE NAM
AND ECMWF MODELS ARE ESSENTIALLY TOTALLY DRY AND WOULD ARGUE FOR A
COMPLETELY DRY FORECAST. HOWEVER FEEL WE NEED TO HONOR THE GEM
MODEL AND LATEST 06Z GFS WHICH STILL GENERATES SOME SHOWERS OVER
THE CENTRAL COAST ON THANKSGIVING DAY AND ROTATES A FEW SHOWERS AS
FAR NORTH AS AROUND SAN JOSE AND THE SANTA CRUZ MOUNTAINS.
FORECAST WILL MAINTAIN CHANCE AND SLIGHT CHANCE SHOWERS ON
THANKSGIVING DAY WITH BEST CHANCES SOUTH OF MONTEREY INCLUDING THE
BIG SUR COAST AND POINTS SOUTHWARD. ANY SHOWERS THAT DEVELOP LOOK
TO BE LIGHT AND SCATTERED WITH QPF NUMBERS ON THE ORDER OF A FEW
HUNDREDTHS TO PERHAPS A TENTH IN THE SANTA LUCIAS.

THE NORTH BAY MAY BENEFIT FROM FAVORABLE EASTERLY FLOW AROUND THE
CIRCULATION LEADING TO PARTLY CLOUDY AND MILD WEATHER FOR
THANKSGIVING WITH LITTLE OR NO THREAT OF PRECIP NORTH OF THE
GOLDEN GATE.

WILL HANG ON TO SOME SLIGHT SHOWER CHANCES THROUGH EARLY FRIDAY
OVER MONTEREY AND SAN BENITO COUNTY BUT BY FRIDAY AFTERNOON THE
LOW SHOULD PUSH EASTWARD TO END ANY SHOWER THREAT.

HIGH PRESSURE WILL BUILD FRIDAY AFTERNOON AND THROUGH THE WEEKEND
WITH MOSTLY CLEAR SKIES AND SEASONABLY MILD TEMPERATURES.

LONG RANGE FORECAST IS LOOKING MORE AND MORE INTERESTING WITH
FAIRLY GOOD MODEL AGREEMENT FOR A COLD FRONTAL PASSAGE BY NEXT
MONDAY OR TUESDAY WITH SUBSEQUENT WEATHER SYSTEMS. INCREASING
CONFIDENCE THAT BAY AREA AND NORTHERN CALIFORNIA WILL AT LEAST
TEMPORARILY BE POSITIONED IN MORE FAVORABLE LOCATION OF LONGWAVE
TROUGH TO POTENTIALLY BRING SOME MUCH NEED EARLY WINTER RAINFALL
AS THE CALENDER TURNS TO DECEMBER.

&&

.AVIATION...AS OF 10:00 PM PST MONDAY...DRY AIR COMBINED WITH
LIGHT OFFSHORE WINDS TO KEEP VFR CONDITIONS GOING THROUGH THE
PERIOD. ONLY POTENTIAL PROBLEM AREA WOULD BE KSTS DUR TO FOG AND
LOW CIGS TONIGHT.

VICINITY OF KSFO...LIGHT WINDS WITH VFR CONDITIONS THROUGH THE
PERIOD. HIGH CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR SFO.

MONTEREY BAY AREA TERMINALS...VFR THROUGH THE PERIOD WITH LIGHT WINDS.
HIGH CONFIDENCE.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

&&

PUBLIC FORECAST: RWW
AVIATION: BELL

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

Nearby

Beach Hazards Statements in California, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.